The hospital I work at has an arrangement with the New Caledonian private health fund Caisse de Compensation des Prestations Familiales des Accident du Travail et de Prévoyance Familiales des Travailleurs de la Nouvelle-Caledonie et Dépendances (CAFAT), which means that we regularly have French-speaking patients under our care – many of whom have little command of English.
Recently, I needed to check whether one of our CAFAT patients had any more of her own supply of gabapentin. Having established that she didn’t understand any English, I was forced to deploy my very rudimentary French…
Me: Bonjour madame, je suis le pharmacien… Avez-vous plus de la gabapentine?
Pt: Looks at me blankly. Pharmacien?
Me: Oui. Avez-vous plus de la gabapentine?
Pt: Matin et soir… « unintelligible »
I try a different tack and show her the tablets remaining in her medication drawer.
Me: Voici deux comprimés de la gabapentine. Avez-vous plus?
Pt: Un le matin… « unintelligible »
Me: Oui, mais avez-vous plus de comprimés? Plus?
Pt: « unintelligible »
At this point I give up…
Me: Ok, merci.
I later noted that the reason for admission was a central nervous system (CNS) lesion. At this point I realised that she probably had dysphasia secondary to the CNS lesion… so perhaps it wasn’t (just) my bad French!